Posted by: Antoinette | 2009-04-16


Change from Ritalin to Strattera???HELP!

Hi Delia,
I hope that you will be able to give some advice.

I have a 9 year old son, which was diagnosed with ADD in 2007. We see the neurologist once every six months and he went for occupational therapy once a week for 18 months. He has been on Ritalin LA 20mg since then, it has helped with his school work and he has improved a lot. The problem that I am having is that he has these rage outbursts and then turns violent towards his sister (11). He has a temper which flares out of control often. I have tried numerous methods of punishment and to try to make him understand that what he is doing is unacceptable, but to no avail. Could it be the Ritalin that is making him so aggressive or maybe something else? Should I look into changing his medication to Strattera?

Please tell me if you have any advice of what we can do to help him with this?

Expert's Reply


ADHD Expert

Dear Antoinette,
Aggression is generally higher in children with ADHD than those without. From your post I am not certain whether your son's anger is more dominant in the afternoons or is consistent throughout the day? If it flares in the afternoons this can be explained by the Ritalin wearing off; even though he is on the long acting Ritalin, the effects only last between 6 and 8 hours. Concerta is effective for between 8 and 10 hours while Strattera is a 24 hour treatment. I am very pleased to hear that you are still seeing the neurologist every 6 months; perhaps it would be beneficial to discuss the option of changing to Strattera with her/him as s/he will have your son's full medical history. If his aggression is consistent throughout the day, or is completely erratic regardless of time of day, it can be treated with medication or, in a less invasive way (and probably fewer side effects) with Behavioural Therapy.
Kind regards,

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

user comments


Posted by: Tracy | 2009-05-15

My daughter changed to Strattera and it just didnt have a great affect. I have found the Concerta to be fantastic although you never get away from the side effects.

Reply to Tracy
Posted by: Trac | 2009-05-15

Reply to Trac
Posted by: Parisha Singh | 2009-05-14

Hi Delia, only just found this site, excellent stuff - I' d like to also recommend to Antoinette something that would be beneficial to her son' s improvement, if u could send her my e-mail I' d be glad to chat. Thnx

Reply to Parisha Singh

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.